Learn About Lupus: Did You Know?

Ibuprofen and Lupus

Did you know that people with Lupus should think twice before taking ibuprofen, a popular non-steroidal anti-inflammatory drug (NSAID)? 

Also known as Motrin® or Advil®, ibuprofen helps with relieving fevers, reducing stiffness and pain from inflammation.

While it sounds perfect for us Lupus sufferers with joint pain and inflammation, ibuprofen can be problematic for the following reasons:

  • Many of us are hypersensitive to it. In fact some of us, like me, may have an all out allergy to it. Within minutes of taking it, I broke out in hives, had swelling of my face, and trouble breathing.
  • We are more susceptible to its side effects. These include constipation, diarrhea, nausea, stomach pain, ulcers, and dizziness.
  • If you have Lupus nephritis, it can worsen your kidney problems.
  • If you take Coumadin or baby aspirin for Lupus-related blood clotting issues, it can cause gastrointestinal bleeding.
  • It has been linked to drug-induced aseptic meningitis, a rare condition that causes a stiff neck, severe headache, fever, and confusion due to inflammation of brain and spinal cord tissues.

So, before taking ibuprofen, Lupus Foundation of America recommends discussing your choice of pain reliever with your doctor first.

Ibuprofen and Lupus

Ibuprofen and Lupus

 

 

 

 

 

 

Sources:
Lupus Foundation of America: http://www.lupus.org/answers/entry/which-medications-and-herbal-supplements-should-be-avoided
The Cleveland Clinic: http://my.clevelandclinic.org/health/transcripts/1464_what-you-need-to-know-about-lupus
MyLupusTeam: http://www.mylupusteam.com/treatments/motrin

Photo: Photo via Photopin (license)

***

What are your thoughts about taking ibuprofen? Have you had any adverse experiences after taking it? Please share your story with us. The more we share about our experience with Lupus, the more we know—together….

You Might Also Like

  • Tracy Kritz February 6, 2017 at 4:06 am

    I never stopped to think that Motrin or ibuprofen or NSAIDs in general were a problem. I was hoping that if I was able to get off prednisones that nonsteroidal anti-inflammatory’s would be my saving grace but now I realize that in light of the ulcer I have in my stomach but it’s probably not ever going to be a good idea. It’s very ironic considering I’m an M.D. and I should know better. I just want so badly to get off prednisone after more than two years of it and 70 pounds of weight gain despite strict dieting. I’m so frustrated I’m on the verge of having Weight loss surgery.